Previous |  Up |  Next


integro-differential equations; mixed finite element methods; mixed regularized Green’s functions; asymptotic expansions; interpolation defect correction; interpolation postprocessing; a posteriori error estimators
Asymptotic error expansions in the sense of $L^{\infty }$-norm for the Raviart-Thomas mixed finite element approximation by the lowest-order rectangular element associated with a class of parabolic integro-differential equations on a rectangular domain are derived, such that the Richardson extrapolation of two different schemes and an interpolation defect correction can be applied to increase the accuracy of the approximations for both the vector field and the scalar field by the aid of an interpolation postprocessing technique, and the key point in deriving them is the establishment of the error estimates for the mixed regularized Green’s functions with memory terms presented in R. Ewing at al., Int. J. Numer. Anal. Model 2 (2005), 301–328. As a result of all these higher order numerical approximations, they can be used to generate a posteriori error estimators for this mixed finite element approximation.
[1] I.  Babuška: The finite element method with Lagrangian multipliers. Numer. Math. 20 (1973), 179–192. DOI 10.1007/BF01436561 | MR 0359352
[2] H.  Blum: Asymptotic Error Expansion and Defect in the Finite Element Method. University of Heidelberg, Institut für Angewandte Mathematik, Heidelberg, .
[3] H.  Blum, Q.  Lin, R.  Rannacher: Asymptotic error expansion and Richardson extrapolation for linear finite elements. Numer. Math. 49 (1986), 11–38. DOI 10.1007/BF01389427 | MR 0847015
[4] F.  Brezzi: On the existence, uniqueness, and approximation of saddle point problems arising from Lagrangian multipliers. RAIRO, Anal. Numér. 2 (1974), 129–151. MR 0365287 | Zbl 0338.90047
[5] H.  Brunner, Y.  Lin, S.  Zhang: Higher accuracy methods for second-kind Volterra integral equations based on asymptotic expansions of iterated Galerkin methods. J.  Integral Equations Appl. 10 (1998), 375–396. DOI 10.1216/jiea/1181074245 | MR 1669667
[6] J. R.  Cannon, Y.  Lin: Non-classical $H^1$  projection and Galerkin methods for nonlinear parabolic integro-differential equations. Calcolo 25 (1988), 187–201. DOI 10.1007/BF02575943 | MR 1053754
[7] J. R.  Cannon Y.  Lin: A priori $L^2$ error estimates for finite element methods for nonlinear diffusion equations with memory. SIAM J.  Numer. Anal. 27 (1990), 595–607. DOI 10.1137/0727036 | MR 1041253
[8] C.  Chen, Y.  Huang: Higher Accuracy Theory of FEM. Hunan Science Press, Changsha, 1995.
[9] J.  Douglas, Jr., J. E.  Roberts: Global estimates for mixed methods for second order elliptic equations. Math. Comput. 44 (1985), 39–52. DOI 10.1090/S0025-5718-1985-0771029-9 | MR 0771029
[10] R. E.  Ewing, Y.  Lin, T.  Sun, J.  Wang, S. Zhang: Sharp $L^2$  error estimates and superconvergence of mixed finite element methods for nonFickian flows in porous media. SIAM J.  Numer. Anal. 40 (2002), 1538–1560. DOI 10.1137/S0036142900378406 | MR 1951906
[11] R. E.  Ewing, Y.  Lin, J.  Wang: A numerical approximation of nonFickian flows with mixing length growth in porous media. Acta Math. Univ. Comenian. (N.  S.) 70 (2001), 75–84. MR 1865361
[12] R. E.  Ewing, Y.  Lin, J.  Wang: A backward Euler method for mixed finite element approximations of nonFickian flows with non-smooth data in porous media. Preprint.
[13] R. E.  Ewing, Y.  Lin, J. Wang, S.  Zhang: $L^{\infty }$-error estimates and superconvergence in maximum norm of mixed finite element methods for nonFickian flows in porous media. Int. J.  Numer. Anal. Model. 2 (2005), 301–328. MR 2112650
[14] G.  Fairweather, Q.  Lin, Y.  Lin, J.  Wang, S.  Zhang: Asymptotic expansions and Richardson extrapolation of approximate solutions for second order elliptic problems on rectangular domains by mixed finite element methods. SIAM J. Numer. Anal. 44 (2006), 1122–1149. DOI 10.1137/040614293 | MR 2231858
[15] P.  Helfrich: Asymptotic expansion for the finite element approximations of parabolic problems. Bonn. Math. Schr. 158 (1984), 11–30. MR 0793413
[16] S.  Jia, D.  Li, S.  Zhang: Asymptotic expansions and Richardson extrapolation of approximate solutions for integro-differential equations by mixed finite element methods. Adv. Comput. Math (to appear). MR 2447252
[17] M. N.  LeRoux, V.  Thomée: Numerical solutions of semilinear integro-differential equations of parabolic type with nonsmooth data. SIAM J. Numer. Anal. 26 (1989), 1291–1309. DOI 10.1137/0726075
[18] Q.  Lin, I. H.  Sloan, R.  Xie: Extrapolation of the iterated-collocation method for integral equations of the second kind. SIAM J.  Numer. Anal. 27 (1990), 1535–1541. DOI 10.1137/0727090 | MR 1080337
[19] Q.  Lin, N.  Yan: The Construction and Analysis of High Efficiency Finite Element Methods. Hebei University Publishers, , 1996.
[20] Q.  Lin, S.  Zhang: An immediate analysis for global superconvergence for integrodifferential equations. Appl. Math. 42 (1997), 1–21. DOI 10.1023/A:1022264125558 | MR 1426677
[21] Q.  Lin, S.  Zhang, N.  Yan: Asymptotic error expansion and defect correction for Sobolev and viscoelasticity type equations. J.  Comput. Math. 16 (1998), 57–62. MR 1606093
[22] Q.  Lin, S.  Zhang, N.  Yan: High accuracy analysis for integrodifferential equations. Acta Math. Appl. Sin. 14 (1998), 202–211. DOI 10.1007/BF02677428 | MR 1620823
[23] Q.  Lin, S.  Zhang, N.  Yan: Methods for improving approximate accuracy for hyperbolic integro-differential equations. Syst. Sci. Math. Sci. 10 (1997), 282–288. MR 1469188
[24] Q.  Lin, S.  Zhang, N.  Yan: Extrapolation and defect correction for diffusion equations with boundary integral conditions. Acta Math. Sci. 17 (1997), 409–412. MR 1613231
[25] Q.  Lin, S.  Zhang, N.  Yan: An acceleration method for integral equations by using interpolation post-processing. Adv. Comput. Math. 9 (1998), 117–128. DOI 10.1023/A:1018925103993 | MR 1662762
[26] T.  Lin, Y.  Lin, M.  Rao, S.  Zhang: Petrov-Galerkin methods for linear Volterra integro-differential equations. SIAM J.  Numer. Anal. 38 (2000), 937–963. DOI 10.1137/S0036142999336145 | MR 1781210
[27] Y.  Lin: On maximum norm estimates for Ritz-Volterra projections and applications to some time-dependent problems. J.  Comput. Math. 15 (1997), 159–178. MR 1448820
[28] Y.  Lin, V.  Thomée, L.  Wahlbin: Ritz-Volterra projection onto finite element spaces and applications to integrodifferential and related equations. SIAM J.  Numer. Anal. 28 (1991), 1047–1070. DOI 10.1137/0728056 | MR 1111453
[29] G.  Marchuk, V.  Shaidurov: Difference Methods and Their Extrapolation. Springer, New York, 1983. MR 0705477
[30] B.  Neta, J.  Igwe: Finite difference versus finite elements for solving nonlinear integro-differential equations. J.  Math. Anal. Appl. 112 (1985), 607–618. DOI 10.1016/0022-247X(85)90266-5 | MR 0813623
[31] A. K.  Pani, V.  Thomée, L. Wahlbin: Numerical methods for hyperbolic and parabolic integro-differential equations. J.  Integral Equations Appl. 4 (1992), 533–584. DOI 10.1216/jiea/1181075713 | MR 1200801
[32] I. H.  Sloan, V.  Thomée: Time discretization of an integro-differential equation of parabolic type. SIAM J.  Numer. Anal. 23 (1986), 1052–1061. DOI 10.1137/0723073 | MR 0859017
[33] V.  Thomée, N.  Zhang: Error estimates for semidiscrete finite element methods for parabolic integro-differential equations. Math. Comput. 53 (1989), 121–139. DOI 10.2307/2008352 | MR 0969493
[34] J.  Wang: Superconvergence and extrapolation for mixed finite element methods on rectangular domains. Math. Comput. 56 (1991), 477–503. DOI 10.1090/S0025-5718-1991-1068807-0 | MR 1068807 | Zbl 0729.65084
[35] J.  Wang: Asymptotic expansions and $L^{\infty }$-error estimates for mixed finite element methods for second order elliptic problems. Numer. Math. 55 (1989), 401–430. DOI 10.1007/BF01396046 | MR 0997230
[36] N.  Yan, K.  Li: An extrapolation method for BEM. J.  Comput. Math. 2 (1989), 217–224. MR 1016842 | Zbl 0673.65072
[37] S.  Zhang, T.  Lin, Y.  Lin, M.  Rao: Extrapolation and a-posteriori error estimators of Petrov-Galerkin methods for non-linear Volterra integro-differential equations. J.  Comp. Math. 19 (2001), 407–422. MR 1842853
[38] A.  Zhou, C. B.  Liem, T. M.  Shih, T.  Lü: A multi-parameter splitting extrapolation and a parallel algorithm. Syst. Sci. Math. Sci. 10 (1997), 253–260. MR 1469184
[39] Q.  Zhu, Q.  Lin: Superconvergence Theory of the Finite Element Methods. Hunan Science Press, , 1989.
Partner of
EuDML logo